Idaho, 2019

Funnel Cloud in Idaho, September 9, 2019

September 9, 2019 · NWS OTX · 1 event in 1 county or zone

From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period. One of these storms produced a short lived funnel cloud near Rathdrum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 9, 9:53 AM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 9, 9:53 AM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1053 AM PDT Mon Sep 9 2019

.SYNOPSIS...
Cool and unsettled weather will linger through at least the
middle of this week. Several opportunities for precipitation will
be found, along with the potential for some thunderstorms. Drier
conditions are possible toward Thursday, before more shower and
thunderstorm chances arrive for the end of the week.

&&

.DISCUSSION...
Update to the forecast to increase the precip chances and amounts
for the Spokane and Couer D'Alene areas as slow moving rain
showers impact this area. These showers will bring brief periods
of heavy rain and lead to possible urban and low area flooding
through the early afternoon.

&&

.AVIATION...
18Z TAFS: An upper level low pressure system will sit over the
Northwest over the next couple of days. Multiple spokes of energy
will swing around and spark showers and a few low confidence
thunderstorms. The boundary layer is very moist as well. Winds
have switched to the southwest across the basin and Spokane
Area/Palouse. Drier air is expected to mix into the region and
allowing for some breaks in the clouds and improving low cloud
ceilings. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  48  70  47  71  48 /  80  30  20  20  10   0
Coeur d'Alene  62  48  69  45  71  46 /  80  20  20  20  10  10
Pullman        64  45  68  43  69  43 /  30  20  40  30  20  10
Lewiston       72  53  74  53  74  53 /  30  20  30  30  20  10
Colville       64  47  73  39  77  39 /  70  60  40  40  10   0
Sandpoint      60  47  67  44  70  45 /  80  40  40  30  10  10
Kellogg        58  48  66  48  67  49 /  70  30  50  50  40  30
Moses Lake     73  50  74  49  76  48 /  40  30  30  30   0   0
Wenatchee      71  54  71  56  75  56 /  50  30  50  30   0   0
Omak           68  53  71  51  75  51 /  60  60  50  30  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 9, 5:00 AM PST, 6 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
600 AM PDT Mon Sep 9 2019

IDZ002>004-026-027-WAZ031>033-101300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
600 AM PDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ001-WAZ034>038-041>044-101300-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
600 AM PDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving wet thunderstorms will be possible this afternoon.
These storms will be capable of heavy rainfall and the potential
for localized flooding or mudslides, especially around the burn
scars or steep terrain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms remain possible in the mountains Tuesday and
Wednesday.  Storms will once again pose a risk for localized flooding
or mudslides, especially around the burn scars or steep terrain.

The radar

The Spokane radar (KOTX), 54 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kootenai

When
September 9, 11:00 AM PST to 11:10 AM PST
Where
Kootenai County, 3 mi SSW of Rathdrum
Reported by
Broadcast Media
Coordinates
47.780, -116.925

A brief Funnel Cloud was reported by the public to local broadcast media near Rathdrum. Time estimated from radar data.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855383.